Thunderstorm Wind, Orangeburg
- When
- May 1, 2:10 PM EST
- Where
- Orangeburg County, 2.21 mi SE of Providence
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.380, -80.520
Reported trees down near I-95 and US Route 176.
A stalled frontal boundary across the area was the focus for strong to severe thunderstorms. They also produced locally heavy rainfall and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
A stalled frontal boundary across the area was the focus for strong to severe thunderstorms. They also produced locally heavy rainfall and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 1, 1:42 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 242 PM EDT SUN MAY 1 2016 .SYNOPSIS... A MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE FORECAST AREA THROUGH MONDAY AHEAD OF A SLOW MOVING COLD FRONT. THE FRONT WILL BE NEAR THE REGION TUESDAY AND WEDNESDAY...KEEPING THE CHANCE OF STORMS IN THE FORECAST. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...REMNANT MORNING CONVECTIVE COMPLEX HAS DIMINISHED A BIT BUT CONTINUES TO DRIFT SOUTHEASTWARD ACROSS THE EASTERN MIDLANDS WHILE NEW CONVECTION HAS DEVELOPING ACROSS THE SOUTHEAST MIDLANDS AND LOWER CSRA ALONG A LOW LEVEL CONVERGENCE ZONE AND WITHIN THE AXIS OF HIGHEST PRECIPITABLE WATER VALUES AROUND 1.6 INCHES. WATER VAPOR IMAGERY SHOWING DRIER AIR ALOFT MOVING OVER THE REGION WHICH MAY HELP SUPPORT POSSIBLE ISOLATED STRONG CONVECTION WITH DAMAGING WIND GUSTS AND SOME HAIL. COVERAGE OF CONVECTION WILL BE HIGHEST EAST AND SOUTH OF THE I-20 CORRIDOR THROUGH EARLY EVENING WHILE FURTHER WEST COVERAGE SHOULD BE MORE ISOLATED IN THE WAKE OF THE SHORTWAVE ENERGY. CONVECTION SHOULD BE DIMINISHING BY EVENING WITH THE LOSS OF HEATING. TONIGHT...AGAIN THERE ARE SOME DIFFERENCES AMONG THE GUIDANCE IN HANDLING SHORTWAVE ENERGY APPROACHING THE AREA LATER TONIGHT WITH SOME SHOWING SHOWERS AND THUNDERSTORMS WHILE OTHERS DO NOT. WILL LOWER POPS THROUGH THE LATE EVENING HOURS BUT STILL HOLD ON TO SOME CHANCE POPS TOWARD DAWN MONDAY GIVEN THE POTENTIAL FOR ADDITIONAL NOCTURNAL CONVECTION. MILD TEMPERATURES ARE EXPECTED OVERNIGHT IN THE MID TO UPPER 60S AS STRATUS SHOULD REDEVELOP WITH A STRONG LOW LEVEL JET AND CONTINUED ABUNDANT BOUNDARY LAYER MOISTURE. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... .MONDAY...I EXPECT ANOTHER ROUND OF LOW CLOUDS IN THE EARLY MORNING WITH DECENT WINDS ABOVE THE SURFACE AND A NICE ELEVATED INVERSION SET UP PER FORECAST SOUNDINGS. DEEP MOISTURE WILL REMAIN IN PLACE FOR MONDAY AS PW VALUES CONTINUE TO BE IN THE 1.5 TO 1.75 INCH RANGE. SURFACE BOUNDARIES WILL CONTINUE TO BE RELATIVELY DIFFUSE...BUT ANOTHER IN A SERIES OF WEAK DISTURBANCES WILL APPROACH FROM THE WEST BY AFTERNOON...HELPING TO SPAWN MORE SCATTERED SHOWERS AND THUNDERSTORMS. THE BETTER CONCENTRATION OF CONVECTION IS EXPECTED TO BE IN THE SOUTHEASTERN HALF OF THE CWA WHERE GREATER LOW LEVEL INSTABILITY WILL RESIDE...BUT THERE IS AT LEAST A CHANCE EVERYWHERE. MAX TEMPS WILL GET UP INTO THE MID 80S BEFORE THE CONVECTIVE CLOUD COVER TAKES OVER AND COOLS THINGS BACK DOWN. .MONDAY NIGHT...THERE WILL BE ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY NIGHT AS THE STRONGEST JET OF THE SERIES DIPS FURTHER TO THE SOUTHEAST IN RESPONSE TO AN AMPLIFYING TROF IN EASTERN NORTH AMERICA. THIS CLOSER APPROACH WILL ENHANCE UPPER LEVEL DIVERGENCE...SUPPORTING CONVECTION DESPITE THE LOSS OF DAYTIME HEATING. MIN TEMPS WILL AGAIN REMAIN ABOVE NORMAL IN THE MID TO UPPER 60S DUE TO THICK INSULATING CLOUDS AND SUSTAINED SOUTHWESTERLY WINDS OF 5 TO 10 KNOTS ALL NIGHT...PROVIDING LOW LEVEL WARM ADVECTION. .TUESDAY...RAIN LOOKS LIKELY AGAIN ON TUESDAY AS THE TROF CONTINUES TO DEEPEN AND A COLD FRONT STARTS TO APPROACH FROM THE NORTHWEST. DEEP MOISTURE WILL REMAIN IN PLACE OVER THE AREA INTO EARLY AFTERNOON...BUT SOME DRYING WILL START TOP MOVE IN FROM THE NORTHWEST LATER IN THE DAY. THE EXACT TIMING IS STILL A CHALLENGE DUE TO MODEL DIFFERENCES...BUT TO REFLECT THE UNCERTAINTY I HAVE HIGHER POPS IN THE EASTERN HALF OF THE FA TUESDAY. .TUESDAY NIGHT...A COLD FRONT WILL MOVE TROUGH THE CWA TUESDAY NIGHT...BRINGING IN DRIER AND COOLER AIR. HOWEVER...I HAVE LEFT IN CHANCE POPS DUE TO THE TIMING UNCERTAINTY MENTIONED ABOVE AS A SLOWER ECMWF SOLUTION WOULD ALLOW CONVECTION TO LINGER THROUGH THE EVENING. .WEDNESDAY...THE AREA LOOKS TO DRY OUT ON WEDNESDAY AS A SURFACE LOW AND TRAILING COLD FRONT GET PULLED OUT INTO THE ATLANTIC AND DRY WESTERLY FLOW AT LOW LEVELS BECOMES ESTABLISHED. MAX TEMPS WILL BE COOLER WITH HIGHS ONLY REACHING THE MID TO UPPER 70S. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE GLOBAL MODELS STILL DIFFER IN THE DETAILS OF THE ANOMALOUS UPPER LOW THAT IS EXPECTED TO DEVELOP OVER THE EASTERN U.S. FOR THE SECOND HALF OF THE WEEK. THE ECMWF DROPS THE LOW FURTHER TO THE SOUTHEAST AND HAS A SHARP UPPER TROF MOVING THROUGH THURSDAY AFTERNOON...BRINGING THE THREAT OF LOW TOPPED SHOWERS AND MAYBE EVEN SOME GRAUPLE/SMALL HAIL WITH 500 MB TEMPS EXPECTED TO DROP BELOW -25C. THE GFS KEEPS THE CORE AND THE GREATEST INSTABILITY FURTHER NORTH...PROVIDING DRY CONDITIONS THURSDAY AFTERNOON. GIVEN THAT THE ECMWF SOMETIMES OVER AMPLIFIES THESE SITUATIONS...I HAVE STAYED ON THE LOWER END OF THE GUIDANCE AND JUST HAVE A SLIGHT CHANCE OF SHOWERS OVER LANCASTER AND CHESTERFIELD COUTNIES THURSDAY AFTERNOON. THE UPPER LOW SHOULD START MOVING SLOWLY EAST BY FRIDAY AND THE WEEKEND...WITH A GRADUAL WARMING TREND IN STORE AND PRECIP CHANCES QUITE LOW. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION THROUGH THE EVENING THEN MVFR CIGS RETURN TONIGHT. CONVECTION ONGOING EARLY THIS AFTERNOON ACROSS MUCH OF THE EASTERN MIDLANDS WITH ISOLATED STORMS DEVELOPING FURTHER WEST. OGB IS THE MOST LIKELY TO BE IMPACTED WITH STORMS AND HAVE INCLUDED TSRA THERE. STORMS POSSIBLE AT CAE/CUB BUT LESS CONFIDENCE THERE AND AGS/DNL SHOULD NOT BE IMPACTED. WINDS FROM THE SOUTH TO SOUTHWEST WILL CONTINUE THROUGH THE PERIOD AROUND 10 KNOTS OR LESS. ANOTHER ROUND OF NOCTURNAL STRATUS ASSOCIATED WITH ABUNDANT LOW LEVEL MOISTURE AND A LOW LEVEL JET IS EXPECTED TO DEVELOP AFTER 08Z BUT SHOULD MIX OUT AROUND 15Z. EXTENDED AVIATION OUTLOOK...WE COULD SEE SOME LOW CLOUDS CREATING PROBLEMS FOR A FEW HOURS AT THE TERMINALS BOTH TUESDAY AND WEDNESDAY MORNINGS AS THE LOW LEVEL MOISTURE RETAINS ITS HOLD ON THE AREA. OTHERWISE...SCATTERED CONVECTION MAY CAUSE SOME BRIEF MVFR/IFR CONDITIONS EACH AFTERNOON/EVENING THROUGH WEDNESDAY. CONDITIONS SHOULD IMPROVE FOR THE END OF THE WEEK WITH MAINLY VFR EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 437 AM EDT SUN MAY 1 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 437 AM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY AND THIS EVENING COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS MONDAY AND TUESDAY COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EDT SUN MAY 1 2016
SCZ022-029-031-011815-
LEE-SUMTER-KERSHAW-
112 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KERSHAW...LEE AND
NORTHWESTERN SUMTER COUNTIES...
AT 112 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF OAKLAND...
OR 11 MILES SOUTH OF CAMDEN...MOVING EAST AT 25 MPH.
WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BISHOPVILLE AND REMBERT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3405 8059 3418 8059 3431 8017 3428 8013
3423 8011 3420 8011 3416 8016 3413 8013
3408 8007
TIME...MOT...LOC 1712Z 255DEG 23KT 3411 8054SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 126 PM EDT SUN MAY 1 2016 SCZ015-021-022-028-029-011830- LEE-RICHLAND-FAIRFIELD-LANCASTER-KERSHAW- 126 PM EDT SUN MAY 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KERSHAW...SOUTH CENTRAL LANCASTER...NORTHERN RICHLAND...EAST CENTRAL FAIRFIELD AND WEST CENTRAL LEE COUNTIES... AT 126 PM EDT...A STRONG THUNDERSTORM WAS NEAR WINNSBORO...MOVING EAST AT 25 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CAMDEN...WINNSBORO...LUGOFF...RIDGEWAY AND WINNSBORO MILLS. LAT...LON 3432 8108 3445 8106 3451 8039 3418 8042 TIME...MOT...LOC 1726Z 274DEG 23KT 3436 8099 CJR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT SUN MAY 1 2016
SCZ022-028-029-031-037-038-011845-
LEE-CLARENDON-RICHLAND-CALHOUN-SUMTER-KERSHAW-
145 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...
NORTHWESTERN CALHOUN...EASTERN RICHLAND...SOUTHERN LEE...NORTHERN
CLARENDON AND SUMTER COUNTIES...
AT 142 PM EDT...A STRONG THUNDERSTORM WAS NEAR OAKLAND...OR NEAR
SUMTER...MOVING EAST AT 20 MPH.
AN AREA FAVORABLE FOR THUNDERSTORM DEVELOPMENT WILL PRODUCE STRONG
STORMS CAPABLE OF WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL. THE
STRONGEST STORM IS LOCATED NEAR SUMTER MOVING EAST AT 20 MPH. STRONG
THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THIS AREA OVER THE NEXT
HOUR.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...MANNING...SOUTH SUMTER...EASTOVER...MILLWOOD...OAKLAND...
MULBERRY...LUGOFF...TURBEVILLE...MAYESVILLE...PINEWOOD...LYNCHBURG...
PAXVILLE...SHILOH...LAKEWOOD...DALZELL...OSWEGO...CANE SAVANNAH AND
WEDGEWOOD.
LAT...LON 3382 7992 3377 7999 3372 7997 3367 8002
3380 8096 3421 8083 3417 8016 3413 8013
3409 8008 3408 8003 3404 7999 3401 7991
3399 7989 3395 7998 3388 7994 3388 7988
TIME...MOT...LOC 1742Z 281DEG 16KT 3403 8041
CJRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 153 PM EDT SUN MAY 1 2016 SCZ027-030-036-037-011900- LEXINGTON-CALHOUN-ORANGEBURG-AIKEN- 153 PM EDT SUN MAY 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGEBURG...WEST CENTRAL CALHOUN...SOUTHEASTERN LEXINGTON AND EAST CENTRAL AIKEN COUNTIES... AT 153 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES NORTHEAST OF WILLISTON...OR 21 MILES SOUTH OF RED BANK...MOVING EAST AT 15 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SWANSEA...WAGENER...NORTH...SALLEY...NEESES...PERRY...WOODFORD...LIVINGSTON AND EDISTO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3353 8138 3373 8135 3375 8086 3345 8090 TIME...MOT...LOC 1753Z 275DEG 14KT 3362 8128 CJR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SUN MAY 1 2016
SCZ036-038-011945-
CLARENDON-ORANGEBURG-
248 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGEBURG AND
SOUTHWESTERN CLARENDON COUNTIES...
AT 248 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF HOLLY
HILL...OR 10 MILES NORTH OF INDIAN FIELD. THE STORM WAS NEARLY
STATIONARY.
WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOLLY HILL...SANTEE...EUTAWVILLE AND VANCE.
LAT...LON 3332 8049 3333 8050 3333 8052 3334 8061
3346 8061 3352 8033 3330 8031
TIME...MOT...LOC 1848Z 273DEG 3KT 3337 8054
CJR!The Columbia radar (KCAE), 84 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
4 flash flood, 4 hail, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Reported trees down near I-95 and US Route 176.
USGS Stream Gage along Rocky Branch Creek at Whaley and Main Streets crested at 9.01 feet. Flood Stage is 7.2 feet.
The NWS rain gage reported 1.27 inches of rain fell in 35 minutes at the University of South Carolina. The total for the day was 1.66 inches at that time.
RCWinds Mesonet at MLK Park recorded 1.81 inches of rainfall in about 90 minutes. Total for the day at this time was 2.28 inches.
USC Police reported flooding at 1400 Wheat Street. Roadway was impassable.
USC Police reported flooding at 300 Sumter St. The roadway was impassable.
USC Police reported flooding at the intersection of Main Street and Whaley Street. The roadway was impassable as Rocky Branch Creek Flooded.
Public reported quarter size hail at the Lebanon Mart along Highway 34.
WLTX TV reported quarter size hail at Evans Street and Main Street in Winnsboro.
Winnsboro Police Department reported penny size hail.
Convenience store employee reported quarter size hail.
Richland County Emergency Services employee reported 2.55 inches of rainfall in the University Hill areas of Columbia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631337, 631350, 631351, 631353, 631343, 631344, 631345, 631346, 631355, 631347, 631348, 631354.